Anyone have to take Prednisone for pain????

Discussion in 'Fibromyalgia Main Forum' started by laura81655, Jan 14, 2006.

  1. laura81655

    laura81655 New Member

    Hi to all, I was just wondering if there are some of you who have to take prednisone for different pain problems.

    I have been on 10mg. of hydrocortisone for my feet pain. It helps just a little, I have tried everything else. Without the hydrocort. it's pretty excrutiating. I still can't walk anywhere except in the house.

    I worry aboout all the terrible side effects from prednisone, but if it could help me to walk and be more independant maybe it would be worth it.

    Thanks,

    Laura
  2. Lolalee

    Lolalee New Member

    when I first became ill, 8 years ago, one of my doctors tried prednisone and I felt so good I thought I had been cured. Unfortunately, the symptoms returned when I went off the med.

    I made the decision that it was not worth the terrible side affects (leaches calcium from your bones and they become brittle and you gain weight or swell up which makes you look fat), so I didn't take any more prednisone. It's a personal decision.
  3. lolee

    lolee New Member

    of this wonderful journey of pain, my PCP tried me on Prednisone. Day one, no big changes, Day two, WOW! Pain was drastically reduced and I could breath again, Day three - ended up in the E.R. - my blood pressure shot up to 180/104, I didn't know if I was having a heart attack or WHAT! Scared the you-know-what out of me, I was VERY dizzy and my girlfriend that drove to the E.R. said my lips were turning blue and I was very pale.

    It was a reaction to the Prednisone. I now list it as an allergy (duh! LOL)

    Be very careful, it is a double edged sword, it can hurt as much as it helps. DO NOT EVER stop this drug suddenly, even with my serious reaction and even though I had only taken it three times I STILL had to taper off of it.

    Luv,

    Lolee
  4. SandraJean

    SandraJean New Member

    Hi,

    I have been on Prednisone 3 different times and they were twice for clearing up gout and once for pneumonia. I tapered off it all 3 times and didn't have a flare. It is so very important to taper off it as you can have alot of difficultly if you don't.

    I does take the pain away and also heals nicely with me, but I was only on it for a short time and have tried not to have to go back on it, unless ablsoutely necessary.

    Hope this helps,

    Sandy
  5. laura81655

    laura81655 New Member

    Yes, I know all of the "cons" concerning this med. I know there are some of you who are taking a very low dose for such things as PMR. I am assuming you must get checked often for side effects such as Osteoporosis.

    Laura
  6. MamaDove

    MamaDove New Member

    I was told by rheumy that the only drug that would be able to overcome the pain I had was prednisone...Everytime he suggested it, I declined, citing the side-effects...My Dad "lived" with prednisone due to severe RA, he would never want me on it...

    That was then...This is now...

    Today, I am currently on 40 mg in the am to hopefully put Crohn's into remission...I have to say that I wake up feeling less swelled and more flexible...Maybe 25% improvement in lower back pain and overall relief BUT I am really taking it to get this IBD flare over with...I intend on being weaned off shortly (been on 3 1/2 weeks)while I am still using ABx in conjuction with pred to fully eradicate this monster...Still have some bleeding, mucous and pus too, but that has been improved by about 80%, so I guess its working in that respect...

    My side effects have been the same everyday...About 1/2 hour after taking I feel the life being sucked out of me, that goes thru noontime...After that I get heart pounding that actually travels from chest down to abdominal putting me down on the couch where I tend to fall asleep for a lil while and then awaken with it gone...Late afternoon, I am once again a walking zombie and then the head aches come on. All day, every day since I have been on this, I feel unsteady when I walk, my brain seems like its turned off (worse than the usual fog)and I wouldn't dare make a decision of any impact or attempt to drive...Oh I almost forgot, later in the day I get what feels like bone pain in my right shoulder and knee and hip...

    I have told my husband that it feels like it is attacking the swollen areas and I can actually feel the inflammation come away from the bone instead of that usual stiffness feeling...Sounds strange I know, but this is def a strange drug...

    I am gonna sign off for now cause if you knew how hard it was to write this and how long it took me, you would be laughing...I would laugh but I am wiped out...tehe

    Good ole prednisone...Hate it!
  7. laura81655

    laura81655 New Member

    So sorry to hear about your journey with all of your pain and the love-hate relationship with prednisone. 40 mg. sounds like a lot. I am on 10mg. of hydrocortisone and Prednisone, I believe, is five times as strong, so I know it is not much and I'm sure if I was on 40mgs. of pred. I would be in la-la land as well.
    Please take care,

    Laura
  8. russiankids3

    russiankids3 New Member

    I've been on prednisone for asthma problems in the past-makes me feel so hyper!!

    Just stopped prednisone therapy that was to slow down the heavy proteinuria I have with declining kidney disease. Wasn't helping and I hated the weight gain. Never helped my pain from FM or the kidney disease either.

    10 mg. of hydrocortisone isn't a whole lot. I don't know your age and situation, but if it's helping you maybe
    staying with it wouldn't be so bad??
    Take care.
    Sue
  9. kjfms

    kjfms Member

    I have gone on very controlled short term therapy several times and found it to be very helpful. The short term therapy which my Physician's Assistant (PA) uses is for one week the Prednisone is stepped up beginning with a small dose, peaks at a higher dose and finally lowered back down.

    One time, a few years ago, when the pain was more than I could handle I was put on it for 2 week in the same manner. It does, however, make me so hyper that it is unreal and I have terrible sleep patterns as it is.

    So for myself, I go on the short term therapy when I need to.

    Thanks,

    Karen

  10. stillfighting

    stillfighting New Member

    I started 3 weeks ago with 15 mg (5 mg, 3 times a day), and am now tapered down to 5 mg once a day (morning). My rheumy prescribed it because of a bad inflammation flare (I have what he calls autoimmune syndrome), but not for the FMS. In fact, it has reduced the inflammation, and he wants to keep me on a 5 mg per day maintenance dose at least until I see him in mid-Feb.

    The stuff scares me because of the potential side-effects. My grandmother was a guinea pig with cortisone for terrible RA starting in the 1950's, before they really understood what it can do. She was only 10 years older than I am now when she died of the side-effects of the drug and improper weaning.

    The good news is the prednisone broke up the inflammation for me. It still seems to be helping at this low dose. But I'm not sure I want to stay on it much longer, since it doesn't really help the FMS pain and fatigue.

    Hilary
  11. gmom605

    gmom605 New Member

    yes i take it for only my asthma i have real bad flares up in this kind of weather,, so the preedisone helps me alot.


    ,,gmom,,,
  12. JLH

    JLH New Member

    Yes, unfortunately, I have had to take it -- not for pain, but due to a high inflammation level in my system from lupus.

    I refuse to take it, due to the harm it can cause, unless I just really HAVE TO. I have diabetes, which it makes it worse.

    Do you think you could get by with a prescription NSAID to help reduce the inflammation in your feet? I know I have had to try several to find one that will help me.

    Hugs,
    Janet
  13. laura81655

    laura81655 New Member

    It seems that people with Lupus take it, also people with MS. I am going to stick with the low dose hydrocortisone for now, and monitor things with a bone density test.

    I have tried so many NSAIDS and they do nothing and also I have bad side effects from them.

    Thanks again for all of your help.

    Laura
  14. sarahann61

    sarahann61 New Member

    I was started on 40mg. a day for a synovitis attack ( inflammation of the synovial fluid), in my rt. ankle, in 1995.............

    I have never been able to completely get off of it, now I am taking 7 mg. a day.....

    I have gained weight, feel irritable, and moody, have blood pressure problems, have recently been dx. with cardiomyophathy ( thick heart), and the heart has a hard time relaxing, after each contraction.

    It has been a love/hate relationship for me. When I am swollen, restless, depressed severely, moon face, and they should come up with a term for the whole body, which has swollen like a balloon....... I vow, I am never taking it again, but I know I can't get off of it. But, I say I will never take an extra dose, or injection of Decadron.. But, when I am flaring, and in a lot of pain, I have asked for an injection.

    I have severe osteoporosis, and can't take Actonel, because of stomach problems... I have severe lung problems,and it is prob. another reason, I can't get off of it..

    If I had it to do again, I think, I would have went to another Dr... This Rheumy kept me on 40mg. for a long time, over 6 mths.....
  15. Zzzsharn

    Zzzsharn New Member

    I have asthma as well as FM- I've taken in short spurts for a severe asthma attack in the past without any trouble.

    Last month I was in the ER for an asthma attack the doc in the ER gave me prednisone- 20 mg twice a day.. didn't wean.. I went into severe withdrawl- my tongue swelled and bled. It was the most awful experience..

    It works, but be careful....
    Sharon